Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 22, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2000, 3:55 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 7, 2000, 3:55 PM MDT (21:55 UTC)
- Expired
- May 7, 2000, 4:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702 WUUS55 KCYS 072157 SVRCYS NEC165-WYC015-072245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 355 PM MDT SUN MAY 7 2000 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA AND NORTHEASTERN GOSHEN COUNTY IN SOUTHEAST WYOMING * UNTIL 445 PM MDT * AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST OF JAY EM...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL PRODUCE LARGE HAIL AND WIND GUSTS UP TO 60 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE AGATE SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND EAST CENTRAL WYOMING. LAT...LON 4257 10421 4232 10421 4229 10374 4262 10376 DAUGHERTY WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:48 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 7, 2:48 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 248 PM MDT SUN MAY 7 2000 IT LOOKS LIKE AN UNSETTLED PERIOD WITH A BROAD CYCLONIC TROF OVER THE WRN US THRU THE PD. SOME DIFFERENCES WITH THE SHORT WAVES AND SFC FEATURES BETWEEN THE MODELS AND AM GOING WITH THE AVN. AVN SEEMS TO HAVE A BETTER HANDLE ON SFC FEATURES AND RH FIELDS. IN THE SHORT TERM...SHORT WAVE MOVING THRU WRN WY WL CONT E THIS AFT. SFC LOW WL DVLP OVR SE WY WITH UPSLP FLOW AT THE SFC. DEWPTS IN THE UPPER 40S TO MID 50S AND AMS IS DESTABILIZING...ESPECIALLY OVR THE SW NEB PANHANDLE. COOLER AND MORE STABLE AIR MOVES S INTO THE AREA OVERNIGHT BRINGING AN END TO TSTMS...BUT SOME LOWER CLDS AND LIGHT SHOWERS ARE STILL POSSIBLE. NEXT SIG SHORT WAVE MOVES INTO THE AREA LATE MON AND EXITS TUESDAY WITH LEE TROF SETTING UP THRU ERN WY TUES AFT. MAINLY EXPECT MORNING SHOWERS WEST THEN DRY...WARMER AND BREEZY CONDS DURING THE AFT. WL KEEP A LOW SCT POP IN THE ERN ZONES FOR TUES. WL LEAN TOWARD THE FAN GUID POPS. TEMP WISE...WL USE A BLEND OF THE FWC/FAN GUID. COOLER MON AND A LITTLE WARMER ON TUES. EXTENDED DISCUSSION... ZONAL FLOW FCST TO BUCKLE OVR WRN U.S. WITH TROF MOVG INTO THE W COAST BY FRI. AFTER THAT...PIECES OF ENERGY WL EJECT NE OUT OF LARGER SCALE TROF THRU THE WEEKEND. THE TROF WAS FRTHR E ON THE NEW MRF THAN ITS PREV RUN. WITH EITHER RUNS TIMING...STILL LOOKS TO BE A THREAT OF SHWRS AND TSTMS STARTING UP AGN THU AFTN WITH THE CHC INCRSG THRU SUN. MOR WDSPRD PCPN PER NCEP ENSEMBLE SHUD BE TO OUR N DRG THAT TIME. SVR WX LOOKS LIKE A PSBLTY THU AFTN AND EVE AND MAYBE AGN FRI AFTN AND EVE. .CYS... WY...NONE. NE...NONE. STARK/WEILAND
In the hours before
Local storm report, May 7, 10:00 AM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
1000 AM MDT SUN MAY 7 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 6 S LINGLE WY TORNADO
05/06/00 GOSHEN GOSHEN SHERIFF/S OFFICE
0815 PM 4 S TORRINGTON WY TORNADO
05/06/00 GOSHEN PUBLIC
0816 PM LINGLE WY 4.50 INCH HAIL
05/06/00 GOSHEN PUBLIC REPORT
0818 PM TORRINGTON WY 1.00 INCH HAIL
05/06/00 GOSHEN GOSHEN SHERIFF/S OFFICE
0827 PM 7 S TORRINGTON WY TORNADO
05/06/00 GOSHEN PUBLIC
0838 PM LYMAN NE .75 INCH HAIL
05/06/00 SCOTTS BLUFF PUBLIC
0900 PM MITCHELL NE 1.75 INCH HAIL
05/06/00 SCOTTS BLUFF SPOTTER
0902 PM MORRILL NE 1.75 INCH HAIL
05/06/00 SCOTTS BLUFF SPOTTER
0910 PM 1 NW SCOTTSBLUFF NE 2.00 INCH HAIL
05/06/00 SCOTTS BLUFF SPOTTER
0913 PM 2 NW SCOTTSBLUFF NE 1.50 INCH HAIL
05/06/00 SCOTTS BLUFF SPOTTER
0919 PM SCOTTSBLUFF NE 2.50 INCH HAIL
05/06/00 SCOTTS BLUFF SPOTTER
0924 PM 3 NE MITCHELL NE 1.25 INCH HAIL
05/06/00 SCOTTS BLUFF SPOTTER
0925 PM 5 N SCOTTSBLUFF NE 2.50 INCH HAIL
05/06/00 SCOTTS BLUFF PUBLIC
0925 PM SCOTTSBLUFF NE 1.75 INCH HAIL
05/06/00 SCOTTS BLUFF PUBLIC
0938 PM 6 N SCOTTSBLUFF NE 2.75 INCH HAIL
05/06/00 SCOTTS BLUFF SPOTTER
0940 PM MINATARE NE .75 INCH HAIL
05/06/00 SCOTTS BLUFF PUBLIC
1153 PM 15 W HEMINGFORD NE 1.75 INCH HAIL
05/06/00 BOX BUTTE PUBLIC
1236 AM 13 S ALLIANCE NE 1.50 INCH HAIL
05/ 07/00 MORRILL NEBRASKA BOYS
RANCH
CORRECTED TIME OF LAST HAIL REPORT
WEILANDSpecial weather statement, May 7, 10:28 AM MDT, 5 hours 27 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-072300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1028 AM MDT SUN MAY 7 2000 SPOTTER ACTIVATION FOR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE MAY BE NEEDED THIS AFTERNOON AND EVENING. DISCUSSION...A FRONT REMAINS NEARLY STATIONARY THROUGH NORTHERN COLORADO AND WESTERN NEBRASKA. MOIST AND UNSTABLE AIR ACROSS THE SOUTHEAST WYOMING PLAINS AND IN WESTERN NEBRASKA WILL BE THE AREA OF CONCERN FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE OVER WESTERN WYOMING WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON PROVIDING A SOURCE OF LIFT FOR THUNDERSTORM DEVELOPMENT. A DECK OF HIGH CLOUDS WILL GRADUALLY MOVE OFF TO THE EAST...ALLOWING FOR A BIT MORE SUNSHINE AND HEATING AT THE SURFACE. THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST WYOMING BY EARLY AFTERNOON AND SPREAD EAST INTO THE PLAINS THROUGH THIS EVENING. THE PRIMARY THREAT WITH THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL...BUT ISOLATED TORNADOES AND WIND GUSTS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE. A COOLER AIRMASS WILL GRADUALLY SPREAD SOUTH INTO THE AREA LATER THIS EVENING ENDING THE THREAT OF SEVERE WEATHER. STARK WCJIN-WYNE-WYSE
Special weather statement, May 7, 2:21 PM MDT, 1 hour 34 minutes before
WYZ060-068-070-NEZ001>003-019>021-054-055-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 221 PM MDT SUN MAY 7 2000 ...A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EAST CENTRAL AND SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH 8 PM... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 8 PM FOR PARTS OF EAST CENTRAL AND SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THE WATCH INCLUDES THE CITIES OF LUSK...TORRINGTON AND PINE BLUFFS...BUT DOES NOT INCLUDE CHEYENNE. A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR THE FORMATION OF SEVERE THUNDERSTORMS WHICH MAY PRODUCE TORNADOES. AT 215 PM...THUNDERSTORMS WERE LOCATED OVER EASTERN CONVERSE COUNTY...AS WELL AS 10 MILES WEST OF GLENDO AND 20 MILES NORTHEAST OF CHEYENNE. THE STORMS SHOULD CONTINUE TO DEVELOP AND MOVE TO THE NORTHEAST AT 30 MPH. PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND EVEN TORNADOES THROUGH THE EARLY EVENING. WHEN A THUNDERSTORM APPROACHES...GO TO YOUR SAFE SHELTER AND AWAY FROM WINDOWS. WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:03 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 27 min |
| May 6, 8:08 PM MDT | Tornado Warning | CYS | Goshen | 37 min |
| May 7, 2:27 PM MDT | Tornado Warning | CYS | Niobrara | 33 min |
| May 7, 3:01 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 44 min |
| May 6, 8:40 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 35 min |
| May 6, 9:11 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 34 min |
| May 6, 9:42 PM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff | 48 min |
| May 6, 9:45 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 30 min |
| May 6, 10:18 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 27 min |
| May 6, 10:44 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 46 min |
| May 6, 11:11 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 34 min |
| May 6, 11:57 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 48 min |
| May 7, 12:35 AM MDT | Severe Thunderstorm Warning | CYS | Morrill | 15 min |
| May 7, 3:10 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 35 min |
| May 7, 3:32 PM MDT | Tornado Warning | CYS | Kimball | 28 min |
| May 7, 3:59 PM MDT | Tornado Warning | CYS | Kimball | 31 min |
| May 7, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 47 min |
| May 7, 4:23 PM MDT | Tornado Warning | CYS | Scotts Bluff | 37 min |
| May 7, 4:25 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 50 min |
| May 7, 4:50 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 25 min |
| May 7, 5:01 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 44 min |
| May 7, 5:10 PM MDT | Tornado Warning | CYS | Box Butte | 35 min |
| May 7, 5:16 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2000Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.